Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 138, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 8, 2004, 4:16 PM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2004, 4:16 PM CDT (21:16 UTC)
- Expired
- Aug 8, 2004, 5:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Mahnomen County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 103 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:20 PM CDT | HAIL 0.88 | 3 Ne Flom, MN | HAIL COVERING HWY 113 |
| Aug 8, 4:43 PM CDT | HAIL 0.75 | Waubun, MN | |
| Aug 8, 4:45 PM CDT | TSTM WND DMG | Waubun, MN | LARGE TREE LIMBS BLOWN DOWN |
| Aug 8, 4:56 PM CDT | HAIL 1 | Naytahwaush, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 12:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 082116 SVRFGF MNC087-107-082200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 416 PM CDT SUN AUG 8 2004 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA SOUTHEASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA * UNTIL 500 PM CDT. * AT 412 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF FAITH...OR ABOUT 29 MILES NORTHWEST OF DETROIT LAKES...MOVING TO THE EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUBUN AT 430 PM. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4729 9627 4718 9636 4717 9564 4728 9559 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:53 PM CDT, 23 minutes earlier.
Area forecast discussion, Aug 8, 3:53 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 353 PM CDT SUN AUG 8 2004 .SHORT TERM... WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER NORTH CENTRAL ND AND WAS MOVING EAST. LOW WAS ROTATING QUICKLY WITH DRYING/DARKENING ON THE SOUTHWEST SIDE OF THE UPPER LOW. VORTICITY MAXIMUM APPEARS TO BE LOCATE OVER NORTHWEST MN AND ANOTHER OVER SOUTHWEST MANITOBA, COLD AIR ALOFT ASSOCIATED WITH THE UPPER LOW SHOULD CREATE STEEP LAPSE RATES. LIFTED INDICES REMAIN LOW AROUND -6 OVER THE NORTHERN VALLEY WITH RESPECTABLE MOISTURE FLUX CONVERGENCE OVER NORTHWEST MN. SURFACE LOW WAS LOCATED NORTHWEST OF FSE WITH A WIND SHIFT EXTENDING SOUTH INTO NORTHWEST IA. SLIGHTLY DRIER AIR WAS TO THE WEST. LAPS SHOWING CAPES AROUND 1400J/KG ACROSS THE VALLEY. UPPER LEVEL DIVERGENCE FORECAST TO HIGHEST OVER THE NORTHEAST ZONES. RADAR SHOWING STORMS MAINLY OVER THE NORTHERN VALLEY. HIGHEST INSTABILITIES WILL SHIFT EAST THIS EVENING. SURFACE DEWPOINTS HAVE POOLED IN THE NORTHERN RED RIVER VALLEY NORTH TO YWG. RAIN EXTENDS QUITE A WAYS BACK INTO MANITOBA AND SASKATCHEWAN IN DEFORMATION ZONES. THE THREAT OF RAIN SHOWERS WILL CONTINUE FOR THE NEXT COUPLE DAYS AS SHORT WAVES UPSTREAM WILL MOVE THROUGH THE AREA. THE NEXT SHORT WAVE TROUGH WAS OVER NORTHERN ALBERTA AND WILL MOVE INTO THE NORTHERN PLAINS ON TUESDAY. A THIRD SHORT WAVE NORTH OF ALASKA WILL MOVE OVER THE AREA WEDNESDAY AS UPPER LEVEL BUILDS OVER WESTERN NORTH AMERICA. .LONG TERM... EXPECT NORTHWEST FLOW ALOFT TO PERSIST OVER THE NORTHERN PLAINS THROUGH THE PERIOD WITH DRY AND COOL WEATHER CONDITIONS. PERIODIC SHOTS OF UPPER LEVEL ENERGY EMBEDDED IN FLOW SHOULD FOR THE MOST MOST PART BE NON SIGNIFICANT IN NATURE. NEXT SIGNIFICANT CHANCE FOR PRECIPITATION LOOKS TO BE BEYOND THIS FORECAST PERIOD. TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE BELOW NORMAL WITH A HINT OF A MODERATING TREND BY LATE IN THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...SEVERE THUNDERSTORM WATCH #719 FOR ALL OF ERN ND TIL 6 PM CDT. MN...SEVERE THUNDERSTORM WATCH #719 FOR ALL OF NORTHWEST AND WEST CENTRAL MN EXCEPT CLEARWATER AND LAKE OF THE WOODS THROUGH WADENA COUNTIES. && HOPPES/BERG
Hazardous weather outlook, Aug 8, 6:50 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 650 AM CDT SUN AUG 8 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081500- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 650 AM CDT SUN AUG 8 2004 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR MINNESOTA EAST OF THE RED RIVER. THE SEVERE WEATHER IS EXPECTED TO BEGIN AROUND MID-DAY AND CONTINUE THROUGH THE AFTERNOON. ISOLATED STORMS WITH LARGE HAIL AND DAMAGING WIND ARE EXPECTED AS A VIGOROUS UPPER LEVEL LOW AND SURFACE COLD FRONT ARE MOVING ACROSS THE REGION. THUNDERSTORMS ARE ALSO EXPECTED ACROSS EASTERN NORTH DAKOTA TODAY...HOWEVER THE COLD FRONT SHOULD REACH MINNESOTA BEFORE SURFACE HEATING CAUSES THEM TO BE SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON. GV
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:43 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 47 min |
| Aug 8, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 43 min |
| Aug 8, 4:48 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Pennington, Polk | 42 min |
| Aug 8, 4:58 PM CDT | Tornado Warning | FGF | Kittson | 32 min |
| Aug 8, 4:59 PM CDT | Severe Thunderstorm Warning | FGF | Mahnomen | 16 min |
| Aug 8, 5:29 PM CDT | Tornado Warning | FGF | Kittson | 46 min |
| Aug 8, 5:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 58 min |
| Aug 8, 6:08 PM CDT | Flash Flood Warning | FGF | Kittson | 12 hr |
| Aug 8, 6:14 PM CDT | Tornado Warning | FGF | Kittson | 61 min |
| Aug 8, 6:22 PM CDT | Tornado Warning | FGF | Beltrami | 38 min |
| Aug 8, 6:25 PM CDT | Severe Thunderstorm Warning | FGF | Red Lake | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.